It is a complication of the rare condition called long-QT syndrome or LQTS, and it can be life-threatening.
In this article, learn about the symptoms and treatment of torsades de pointes.What is torsades de pointes?
Torsades de pointes is a form of tachycardia that shows up as a ribbon-like EKG pattern.
Image credit: Jer5150, (2012, June 3)
Problems that occur with the heart's rhythm are known as arrhythmias.
When the heart beats faster than usual, as in a case of torsades de pointes, it is called tachycardia.
Torsades de pointes is French for "twisting of points" and refers to when the heart's two lower chambers or ventricles, beat faster than the upper chambers, which are known as the atria.Symptoms and diagnosis A person can develop torsades de pointes without any warning. Symptoms may vary depending on the individual and the length of the episode. Symptoms of torsades de pointes include: heart palpitations dizziness nausea cold sweats chest pain shortness of breath rapid pulse low blood pressure In more serious cases, torsades de pointes can cause lack of consciousness, known as syncope, or even a cardiac arrest, which can lead to death. It is crucial to accurately diagnose torsades de pointes and distinguish it from other forms of ventricular tachycardia. Torsades de pointes can sometimes be diagnosed by assessing a person's calcium, magnesium, and potassium levels. However, a diagnosis is usually made using an electrocardiogram or EKG. EKG
An EKG may be used to diagnose and monitor torsades de pointes.
Image credit: CardioNetworks, (2010, April 10) An EKG measures the electrical activity of the heart. Electrical signals control the heart, starting at the top in the atria, and working their way down into the ventricles. This process makes the heart pump blood around the body. An EKG tracks the electrical signals during this cycle and displays them as wavy lines that a doctor can read. In cases of torsades de pointes, these lines will form a distinctive shape, much like a party ribbon that has been twisted. Causes Torsades de pointes is more common in women than men, but anyone can develop the condition. It is usually a complication of LQTS, which can be drug-induced or congenital, meaning the person is born with it. LQTS causes sudden and uncontrollable changes or arrhythmias in a person's heart rate in response to stress or exercise. These arrhythmias can be very dangerous. There is also a range of conditions and medications that cause or influence the development of torsades de pointes. These include: antiarrhythmic drugs, including quinidine, procainamide, and disopyramide antipsychotics or tricyclic antidepressants methadone, erythromycin, and ketoconazole intracranial bleeding, or bleeding inside the skull electrolyte disturbances, such as hypokalemia, hypomagnesemia, and hypocalcemia acute myocardial infarction, or a blockage in a coronary artery kidney injury liver failure toxins from heavy metals or insecticides anorexia malnutrition In cases where there is no known cause, the condition is known as idiopathic torsades de pointes. Treatment
In some cases, torsades de pointes will just be monitored rather than treated. Torsades de pointes can have life-threatening complications, so immediate treatment is vital. Treatment will vary, depending on the individual's symptoms and the cause of the abnormal heart rhythm. People without syncope, ventricular tachycardia, or a family history of the condition may only be monitored by a doctor rather than receive treatment. The first thing a doctor will do after diagnosing torsades de pointes is check the person's calcium, magnesium, and potassium levels. If the levels of any are low, then supplements will be given. Magnesium can also be an effective treatment in people who already have normal magnesium levels. If torsades de pointes is found to have an underlying medical cause, this will be treated first. If a medication is causing the condition, a doctor may recommend an alternative treatment. For people with a congenital form of LQTS, treatment includes: beta-adrenergic antagonists, such as propranolol beta-blockers pacemakers implantable cardioverter defibrillator in rare cases For people with acquired torsades de pointes, specific treatment is not usually needed. This is because the arrhythmia should disappear once the underlying condition is treated. Outlook Torsades de pointes is a serious arrhythmia that can lead to sudden cardiac death in some cases. However, the outlook for people managing the condition with the appropriate treatment is excellent. Arrhythmias are common but can be very serious, so an abnormal heartbeat should always be reported to a doctor. People who have a history of torsades de pointes in their family may wish to be screened for the condition as a precaution.